©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Symptoms and Signs of Chemical Warfare

Doctor's Notes on Chemical Warfare

Chemical warfare is the use of chemical agents as weapons of war or terror. The major categories of chemical weapon agents (CWAs) are nerve agents, blistering agents, choking agents (lung toxins), cyanide, incapacitating agents (anticholinergic compounds), lacrimating agents (eye irritants) and vomiting agents. Signs and symptoms vary according to which agent is used. The following is a list of signs and symptoms matched with examples of their causes (CWAs):

  • local sweating, muscle twitching, nausea, vomiting, diarrhea, generalize weakness, eye pain; severe symptoms include loss of consciousness, convulsions, paralysis, secretions from the nose, mouth and lungs, difficulty breathing, and death ( nerve agents like sarin, VX and tabun)
  • vesicles on the skin (blistering skin) resembling burns, burning eye pain, sore throat, hoarseness, cough, shortness of breath (blistering agents like mustard gas, lewisite)
  • choking, difficulty breathing (agents such as chlorine, phosgene)
  • headache, confusion, anxiety, nausea/vomiting, shortness of breath, chest pain, loss of consciousness and seizures (cyanide poisoning)
  • dizziness, disorientation, nausea and vomiting and difficulty with vision, dilated pupils, reddish skin that is warm and dry, seizures with incapacitating agents like anticholinergics (for example, atropine, 3-quinuclidinyl benzilate)
  • eye pain, excessive tear production (riot control agents like pepper gas or spray, chloroacetophenone)
  • vomiting, malaise (adamsite)

The causes of the signs and symptoms of many chemical weapons are given in the above examples. However, the signs and symptoms may vary from individual to individual and their severity can depend on such factors as time of exposure, format of exposure (gas, particles, skin exposure, ingestion, for example) and concentration of the agent causing symptoms.

Medical Author:
Medically Reviewed on 3/11/2019

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.

CONTINUE SCROLLING FOR RELATED SLIDESHOW